Texas, 2023

Wildfire in Texas, August 12 to 13, 2023

August 12 to 13, 2023 · NWS OUN · 2 events in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to multiple significant fire starts and spread across portions of western-north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to multiple significant fire starts and spread across portions of western-north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 5:38 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 5:38 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 AM CDT Sat Aug 12 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 254 AM CDT Sat Aug 12 2023

Scattered showers with embedded thunderstorms expected to continue a
slow dissipation over central Oklahoma, but additional development
west of Oklahoma will move into western Oklahoma and western north
Texas through sunrise. While a severe wind gust cannot be ruled
out through this morning, a vast majority of additional convection
will mainly yield brief heavy rain and sub-severe but gusty winds.

Another very hot and humid day expected across most of the region
with anticipation in cloud dissipation, and with forecast
temperatures and dewpoints, we have expanded the Excessive Heat
Warning back north over central Oklahoma. Red flag warning will
continue for western north Texas with gusty south winds and
ongoing fires/fuel conditions.

By late this afternoon and tonight, hot temperatures with ample mid
level moisture atop inverted-V thermodynamic profiles will yield
another day for damaging winds from thunderstorms, mainly across
west central through northern Oklahoma. Central Oklahoma is not
out of the woods by late evening and overnight. Last evening was 2
days in a row with sig winds of 80+ and do not see why we would
not see that again later today.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 254 AM CDT Sat Aug 12 2023

Ahead of a strong cold front on Sunday, very hot and even drier
southwest winds are forecast to spread across western north Texas
and into southwest parts of Oklahoma. This will likely result in
the Red Flag Warning being continued and expanded into southwest
Oklahoma for Sunday afternoon/evening. With some uncertainty on
how strong winds will be, decided to keep focus on todays warning
and let later shifts extend/expand for Sunday.

After a potential lull in thunderstorms Sunday morning and
afternoon, additional and even more widespread convection is
expected near and behind mentioned front that will move into
northwest Oklahoma late Sunday afternoon and spread southward
through Sunday night and Monday. Most of the thunderstorm activity
will likely be confined to the northwest half of Oklahoma behind
the front, with rain chances across southeast Oklahoma looking
slim to none at this point. We will likely see severe storms again
late Sunday across the northern half of Oklahoma, with damaging
winds the concern. Much cooler and tranquil weather expected
Monday and Tuesday, before a warming trend commences Wednesday
through late week.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Sat Aug 12 2023
Winds behind a weak surface boundary in northern/central
Oklahoma are expected to become southeast and south
this morning/afternoon.  Otherwise, a breezy south to southwest
winds is expected through most of the afternoon. Meanwhile,
scattered showers and thunderstorms are located just east of
PNC/SWO/OKC/OUN this morning. Most if not all of this
precipitation is expected to not impact these TAF sites.
Strong to severe thunderstorms are expected to form late this
afternoon and evening, mainly across the northern half of
Oklahoma. Strong damaging winds are expected with the strongest
storms. Otherwise, VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 101  76  99  70 /  20  30  10  40
Hobart OK        106  75 104  69 /  20  30  10  50
Wichita Falls TX 109  81 109  75 /  30  10   0  10
Gage OK           96  69  96  63 /  40  60  30  80
Ponca City OK     93  73  94  67 /  30  60  40  80
Durant OK        104  80 104  77 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ007-008-012-013-016>018-021-022-033>036.

     Excessive Heat Warning from noon today to 9 PM CDT this evening
     for OKZ019-020-023>032-037>048-050>052.

TX...Heat Advisory from noon today to 9 PM CDT this evening for
     TXZ083-084-087.

     Excessive Heat Warning from noon today to 9 PM CDT this evening
     for TXZ085-086-088>090.

     Red Flag Warning from noon today to 9 PM CDT this evening for
     TXZ083>090.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...06
Hazardous weather outlook, Aug 12, 3:28 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
428 AM CDT Sat Aug 12 2023

OKZ004>048-050>052-TXZ083>090-130930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
428 AM CDT Sat Aug 12 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated, non-severe thunderstorms will continue through early
this morning, mainly across southwest and central Oklahoma.

Additional and more widespread thunderstorms are forecast to
develop across western Oklahoma and progress to the north and east
late this afternoon through this evening. Some thunderstorms will
likely reach severe levels and produce damaging winds. A Slight
Risk of severe thunderstorms exists late this afternoon into the
overnight hours across the northern one-third of Oklahoma.

.Dangerous Heat...
Excessive heat and humidity will be seen over the region today.
Heat warnings are in effect.

.Fire Weather...
Elevated fire weather will continue across western north Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms, some severe with damaging winds, are expected
late Sunday and Sunday night, mainly across the northern half of
Oklahoma.

.Dangerous Heat...
Excessive heat and humidity will continue over most of the region
on Sunday, before a strong cold front brings below average
temperatures to start the new work week. A return to hotter
temperatures is expected for the latter half of next week.

.Fire Weather...
Elevated fire weather will continue across western north Texas
through Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on X and Facebook.

In the hours before

Special weather statement, Aug 12, 7:30 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Norman OK
830 AM CDT Sat Aug 12 2023

OKZ029-030-121400-
Pottawatomie OK-Cleveland OK-
830 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northeastern
Cleveland and northwestern Pottawatomie Counties through 900 AM
CDT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to near Etowah. Movement was
east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Pink, Tribbey, Etowah,
Brooksville, Macomb, Stella, Lake Thunderbird, Bethel Acres, and
Little Axe.

This includes Interstate 40 near mile marker 179, and between mile
markers 183 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 9693 3506 9697 3513 9732 3535 9727
TIME...MOT...LOC 1329Z 275DEG 12KT 3533 9715 3514 9721

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Aug 12, 7:46 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Norman OK
846 AM CDT Sat Aug 12 2023

OKZ028>030-121415-
Pottawatomie OK-Cleveland OK-McClain OK-
846 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern
Cleveland, southwestern Pottawatomie and southeastern McClain
Counties through 915 AM CDT...

At 846 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lexington, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Slaughterville, Lexington, Wayne, Tribbey, Wanette, Rosedale, and
Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3492 9733 3508 9734 3515 9694 3490 9694
TIME...MOT...LOC 1346Z 260DEG 26KT 3499 9725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meister
Special weather statement, Aug 12, 7:50 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Norman OK
850 AM CDT Sat Aug 12 2023

OKZ028-040-121415-
Garvin OK-McClain OK-
850 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northwestern Garvin
and south central McClain Counties through 915 AM CDT...

At 850 AM CDT, Doppler radar was tracking a strong thunderstorm over
Maysville, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pauls Valley, Maysville, Wayne, Paoli, Rosedale, Antioch, and
Whitebead.

This includes Interstate 35 between mile markers 69 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3473 9751 3485 9749 3493 9738 3492 9712
      3467 9718
TIME...MOT...LOC 1350Z 271DEG 16KT 3481 9742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Meister
Special weather statement, Aug 12, 8:15 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Norman OK
915 AM CDT Sat Aug 12 2023

OKZ025-028>030-040-121445-
Oklahoma OK-Pottawatomie OK-Cleveland OK-Garvin OK-McClain OK-
915 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northern Garvin,
southeastern Oklahoma, eastern Cleveland, Pottawatomie and
southeastern McClain Counties through 945 AM CDT...

At 915 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dale to near Brooksville to 3 miles east
of Rosedale to near Antioch. Movement was east at 10 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Norman, Shawnee, Tecumseh, Pauls Valley, McLoud, Pink,
Maysville, Wayne, Paoli, Asher, Tribbey, Wanette, Byars, Johnson, St.
Louis, Etowah, Rosedale, Brooksville, Macomb, and Newalla.

This includes the following highways...
 Interstate 35 between mile markers 68 and 85.
 Interstate 40 between mile markers 169 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3494 9689 3496 9693 3490 9693 3467 9722
      3468 9757 3488 9736 3522 9721 3541 9722
      3544 9686 3519 9679
TIME...MOT...LOC 1415Z 266DEG 10KT 3536 9709 3519 9695 3490 9712 3473
9741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Meister
Special weather statement, Aug 12, 8:48 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Norman OK
948 AM CDT Sat Aug 12 2023

OKZ028-030-031-040-042-121530-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-Seminole OK-
948 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc, Pottawatomie and
southeastern McClain Counties through 1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Tecumseh to 3 miles southeast
of Wanette to near Pauls Valley. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shawnee, Tecumseh, Pauls Valley, Wynnewood, Pink, Stratford, Konawa,
Maud, Earlsboro, Asher, Tribbey, Wanette, Byars, St. Louis,
Brooksville, Macomb, Bethel Acres, Whitebead, Harjo, and Trousdale.

This includes Interstate 35 between mile markers 66 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3464 9710 3465 9742 3493 9714 3532 9713
      3534 9675 3495 9670
TIME...MOT...LOC 1447Z 261DEG 14KT 3527 9702 3492 9700 3471 9727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, Aug 12, 10:40 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
1140 AM CDT Sat Aug 12 2023

OKZ029-030-121715-
Pottawatomie OK-Cleveland OK-
1140 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern
Cleveland and west central Pottawatomie Counties through 1215 PM
CDT...

At 1140 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Etowah, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Norman, Shawnee, Tecumseh, Slaughterville, Pink, Maud,
Tribbey, St. Louis, Etowah, Brooksville, Macomb, southern Lake
Thunderbird, Harjo, Trousdale, and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3503 9731 3521 9734 3531 9682 3504 9677
TIME...MOT...LOC 1640Z 262DEG 32KT 3513 9724

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Wichita

When
August 12, 11:10 AM CST to August 13, 6:43 PM CST
Where
Wichita forecast zone
Reported by
Park/Forest Service
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

The 'Hawkeye Fire' spread over 2,150 acres across central Wichita County.

Wildfire, Wichita

When
August 12, 1:16 PM CST to August 13, 8:48 PM CST
Where
Wichita forecast zone
Reported by
Park/Forest Service
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

The 'Burnet 109 Fire' spread over 2,126 acres across western Wichita County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134833, 1134835.